Alert archive / Indiana / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 45, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 17, 1999, 3:36 PM EST for Adams County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1999, 3:36 PM EST (20:36 UTC)
- Expired
- May 17, 1999, 4:10 PM EST
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Adams County, IN
The radar
The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:35 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:35 AM EST, 6 hours 1 minute earlier.
Area forecast discussion, May 17, 9:35 AM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 935 AM EST MON MAY 17 1999 SQUALL LINE EXTENDING NORTHWEST TO SOUTHEAST ACROSS NRN AND CNTRL IL MOVING AROUND 40 KTS... CONSISTENT WITH STRONG 700/500 MB FLOW. TEMPS A FEW DEGREES AHEAD OF YDAS READINGS WITH DEWPTS IN THE MID TO UPPER 60S ACRS CWA. VIS STLT INDICATES CLEARING ACRS AREA SO SHD SEE FULL SUN NEXT CPL OF HOURS TO DESTABILIZE AMS. MAIN THREAT FOR SVR WILL BE HAIL...WBZERO AROUND 10K FT... AND WINDS... WITH KIWX VWP INDICATING 50KTS 11-12K FT. UPR LVL JET FROM CNTRL PLNS TO HUDSON BAY WILL PROVIDE ADDITIONAL LIFT THIS AFTN WITH FCST AREA NEAR RIGHT ENTRANCE REGION. IL SQUALL LINE/ASSOCD OUTFLOW SHOULD PROVIDE FOCUS FOR AFTN CONVECTION AND PSBL SVR TSTMS. RUC-2 HAS CAPES NR 3750 J/KG BY 21Z BISECTING THE CWA FROM NE TO SW... FROM ABT COLDH2O TO IWX TO LAF. BASED ON YDAS HIGHS AND CURRENT TEMPS... WOULD EXPECT MID 80S AGAIN TDA ALTHOUGH CONVECTION MOVING INTO WRN PTN CWA BY NOON MAY KEEP TEMPS IN LOWER 80S THERE. .KIWX...NONE JAH
In the hours before
Special weather statement, May 17, 10:25 AM EST, 5 hours 11 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-172100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1025 AM EST MON MAY 17 1999 ...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS AFTERNOON AND AGAIN LATER THIS EVENING INTO TONIGHT... THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA... AND NORTHWEST OHIO THIS AFTERNOON AND INTO TONIGHT. A LINE OF STORMS...SOME SEVERE...ACROSS NORTHEAST ILLINOIS WILL MOVE INTO NORTHWEST INDIANA AROUND 1115 AM EST. QUITE UNSTABLE AIR IS IN PLACE ACROSS NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN. FURTHER INTENSIFICATION OF THESE STORMS IS ANTICIPATED. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS...LARGE HAIL IS ALSO POSSIBLE. THE STORMS WILL MOVE QUICKLY TO THE NORTHEAST AND REACH SOUTH CENTRAL LOWER MICHIGAN INTO NORTHWEST OHIO AROUND 2 PM EST (3 PM EDT). ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN LATE THIS EVENING AND INTO TONIGHT. RAPIDLY CHANGING WEATHER CONDITIONS WILL OCCUR TODAY. LISTEN TO NOAA WEATHER RADIO FOR THE LATEST OFFICIAL SEVERE WEATHER WARNINGS AND INFORMATION. SKYWARN SPOTTERS SHOULD REVIEW SEVERE WEATHER REPORTING CRITERIA AND BE PREPARED. MURPHY
Special weather statement, May 17, 10:25 AM EST, 5 hours 11 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-172100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1025 AM EST MON MAY 17 1999 ...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS AFTERNOON AND AGAIN LATER THIS EVENING INTO TONIGHT... THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA... AND NORTHWEST OHIO THIS AFTERNOON AND INTO TONIGHT. A LINE OF STORMS...SOME SEVERE...ACROSS NORTHEAST ILLINOIS WILL MOVE INTO NORTHWEST INDIANA AROUND 1115 AM EST. QUITE UNSTABLE AIR IS IN PLACE ACROSS NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN. FURTHER INTENSIFICATION OF THESE STORMS IS ANTICIPATED. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS...LARGE HAIL IS ALSO POSSIBLE. THE STORMS WILL MOVE QUICKLY TO THE NORTHEAST AND REACH SOUTH CENTRAL LOWER MICHIGAN INTO NORTHWEST OHIO AROUND 2 PM EST (3 PM EDT). ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN LATE THIS EVENING AND INTO TONIGHT. RAPIDLY CHANGING WEATHER CONDITIONS WILL OCCUR TODAY. LISTEN TO NOAA WEATHER RADIO FOR THE LATEST OFFICIAL SEVERE WEATHER WARNINGS AND INFORMATION. SKYWARN SPOTTERS SHOULD REVIEW SEVERE WEATHER REPORTING CRITERIA AND BE PREPARED. MURPHY
Local storm report, May 17, 2:45 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
245 PM EST MON MAY 17 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM 2 SW LA PORTE IN 1 INCH HAIL
05/17/99 LAPORTE SPOTTER REPORT
0222 PM 3 NE WAKARUSA IN WIND DAMAGE
05/17/99 ELKHART TREES AND POWER LINES
DOWN
0225 PM 5 E EDWARDSBURG MI WIND DAMAGE
05/17/99 CASS POWER LINES DOWN
0230 PM RIGDON IN 1.75 INCH HAIL
05/17/99 GRANT SPOTTER REPORT
0235 PM ELKHART IN WIND DAMAGE
05/17/99 ELKHART POWER LINES DOWN ON
BEARDLY ROAD
0245 PM GAS CITY IN 1.75 INCH HAIL
05/17/99 GRANT SPOTTER REPORTLocal storm report, May 17, 3:29 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EST MON MAY 17 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0246 PM MARION IN .75 INCH HAIL
05/17/99 GRANT SPOTTER REPORT
0300 PM GAS CITY IN 1.75 INCH HAIL
05/17/99 GRANT
0304 PM COUNTY WIDE MI WIND DAMAGE
05/17/99 BERRIEN TREES BL0WN DOWN
0325 PM 1 W BLUFFTON IN .75 INCH HAIL
05/17/99 WELLS TREES BLOWN DOWNThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:05 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, White | 50 min |
| May 17, 1:29 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 31 min |
| May 17, 1:46 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 34 min |
| May 17, 1:56 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 34 min |
| May 17, 2:00 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 35 min |
| May 17, 2:11 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 29 min |
| May 17, 2:20 PM EST | Severe Thunderstorm Warning | IWX | Grant | 35 min |
| May 17, 2:28 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 47 min |
| May 17, 2:48 PM EST | Severe Thunderstorm Warning | IWX | Grant | 32 min |
| May 17, 3:08 PM EST | Severe Thunderstorm Warning | IWX | Wells | 32 min |
| May 17, 4:25 PM EST | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 65 min |
| May 17, 4:32 PM EST | Severe Thunderstorm Warning | IWX | Allen | 63 min |
| May 17, 4:14 PM EST | Severe Thunderstorm Warning | IWX | Paulding, Van Wert | 46 min |
| May 17, 4:37 PM EST | Severe Thunderstorm Warning | IWX | Defiance, Henry, Putnam | 63 min |
| May 17, 4:45 PM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 50 min |
| May 17, 6:13 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.